Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


<6mos. exposure, started/stopped Trizivir, next??
May 15, 2001

Dear Dr. Cohen, I was exposed to HIV in november 2000, it seems, was diagnosed 3/01. I started Trizivir 4/7/01. I had hypsensitivity reacion 4/22. I have been off meds since. (5/13 today). Given the nasty reaction, the prospect of being on drugs for the rest of my life, the favorable blood counts (CD4 780s, viral load 1,000)I asked my docs if I could go it alone for now. They suggest that I recommence therapy using sustiva + the other two in Trizivir (AZT & 3TC or is it d4T?)Of course the choice is mine. I decided to go natural, heavy on vitamin, mineral supplements, exercise, meditation and no drugs. The more I read the more I think I'm being foolish to miss this window when anti-virals can be so effective in combatting the hiv.(Dr. Jon Kaiser--San Fran says that strong early treatment may even eradicate virus?) I also hesitate to re-start treatment now because of possibility of resistance and exhausting my drug arsenal. AFter this reaction and exposure to the drugs in Trizivir, have I already lessened the potential effects of future us of these drugs? I am prepared to call my doctor ASAP and get her to prescribe the medications so that my 6 month window doesn't close by the end of May. Will I kick myself for even this 2 wk. period off meds during this crucial time or is it not so cut in stone? Is natural a fine option for me right now?

Please advise!!! Thank you. MM

Response from Dr. Cohen

Thanks MandM.

A few points. First - no, you likely have not blown any chance you have. The six month window is not like a parking meter that goes to "time's up" at day 181. It is a rough estimate based on what we are learning. So you have the option of restarting again with some confidence that it may be worth it. But there is a window and I agree that if there is any willingness to act, then the sooner the better.

Yes, all of these agents have potential side effects. That is why there is more discussion about delaying treatment. But, as you know, if early early treatment, like in these first several months, works out as hoped, then treatment now for some period of time may allow more prolonged time off meds in the future -- by allowing your immune system to work most effectively in controlling HIV itself. As for Dr. Kaiser's hopeful headlines.... it is fair to say that while we can hope for eradication, it is still unclear that this has ever happened, and certainly far from clear that we know what to do to get there if it is even possible. So I wouldn't suggest you retreat with the expectation that eradication is the outcome - partial prolonged control however may be a reality that works out - and works out well.

So - is there resistance? Not likely. If you started meds such as Trizivir and took it as directed - one pill twice a day - you are very unlikely to develop resistance to it. And stopping these meds for side effects in the first few weeks doesn't create resistance either. It is erratic pill taking that creates resistance. The idea is all or none, not some. Now, you may have acquired a partially resistant strain - recent infections have this added concern, and some clinicians would consider doing a resistance test at this point to see if this is the case for you. The problem is that it can take a few weeks to get a result back... and you may not want to wait.

So - if you had a reaction to abacavir/ziagen, one of the three meds in trizivir - you still should be able to take an alternative combination, such as the ones you mention. AZT is one of the antivirals in Trizivir - and d4T is the alternative agent that can be used instead. 3TC/epivir plus Sustiva would be the other meds in your proposed combo. It is a very potent and commonly chosen initial combo. And while you may do great - some can have initial side effects to Sustiva as well. However, unlike hypersensitivity reactions, if you stay with this drug, the side effects may fade away in a few weeks.

So how long to treat? Well, we don't know - but getting your viral load to <50 copies on some regimen is a reasonable first step. Decisions about interrupting, how soon after you've started, and for how long, are all open debates since we are all still learning these rules. Even looking at the pattern of viral rebound once off meds to judge what to do next is an ongoing saga. But there appear to be a few "right" answers - that allow some preservation of key parts of your immune system now, in the hopes that they will be in your arsenal of defense for years to come. Ironically - starting a combo, and then having this brief early interruption - may turn out to be helpful as your first "booster" dose to your immune system. As stated, we are still learning.

And you can combine many of these more "natural" compounds such as vitamins, meditation, and so on with antivirals. These meds don't displace those at all. You can do combination therapy even across "party lines" and add both.

So - hope that helps.



Previous
Agenerase Dose w/ Delavirdine & Abacavir
Next
How to increase weight

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement